Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

can asthma meds just stop working?

Posted by on Jul. 12, 2010 at 11:06 PM
  • 9 Replies

the reason i ask is my son has had a "flare up" for the past 5 days. He has been to the doctor twice; friday and again this morning. Today though he said it was probably bronchitis and gave me a antibotic. he said as long as we were doing the preventatives like we should he shoudln't be flaring..but um that seems to be what it is..he will cough and cough and can't stop vomiting and then once the nebulizer stops he is fine..its always like this at night; during the day he coughs off and on.

seriously i don't get it..but i do know i give him his advair and singulair like i should..its not because i slack in that area.

so is it possible for those things to just quit working at the dosage they were on? i'm seriously contemplating calling his pulmonologist. i know we should only see him on scheduled visits but this shit and the doctor not listening to me is getting on my nerves.

by on Jul. 12, 2010 at 11:06 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-9):
kristy0833
by on Jul. 12, 2010 at 11:07 PM

 yes they can..

KeshaYS
by on Jul. 12, 2010 at 11:09 PM
Yes you can become immune to them.
Posted on CafeMom Mobile
tomatoqueen
by on Jul. 12, 2010 at 11:12 PM

It is entirely possible for a flare up on asthma meds. My sons and I all have asthma. My younger son has SEVERE asthma. By age 6, he was on adult does of Advair, Flonase, Singular, MaxAir, Xoponex, and others I can't remember. He had 2-3 attacks a day that lasted up to an hour. Just about anyting could set him off: pollen, lint from the dryer, laughing.

It turned out that in addition to asthma, he has SEVERE acid reflux. It would reflux into his sinuses. He has had two nissen fundoplications and is doing better. The last surgery lasted over 5 hours.

He NEEDS to see a pediatric pulminologist.

MPWifeJessicia
by on Jul. 12, 2010 at 11:13 PM

Sometimes people's bodies can get used to the meds and the dosage needs to be changed. I hope your LO is feeling better soon!

NearSeattleMom
by Ruby Member on Jul. 13, 2010 at 1:53 AM

It wouldn't hurt to call his pulmonologist . . .

Hope he feels better soon!

meggs8609
by on Jul. 13, 2010 at 1:56 AM

as the other's have said he could need a higher dosage or different meds and their could be environmental triggers or stresses that are causing his flare ups - most people i know have an emergency inhaler for flare ups as well as the preventative

klynn80
by on Jul. 13, 2010 at 1:57 AM

you can become immune to any medication at any time.  he could just need a higher dosage.

mommaboudreaux
by on Jul. 13, 2010 at 1:58 AM

Yes, they can.

ILive4This
by on Jul. 13, 2010 at 2:04 AM

Are you saying, he coughs and coughs, on the neb...and then quits when it's over??  Sounds like bronchospasms.  A nebulizer tx is not to prevent coughing...it will usually cause coughing.  Albuterol is a bronchodilator, not a cough suppressant.  Even if he's taking preventatives, he can flare.  They help keep asthma in check...so it's not as bad...they don't cure it.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)